Methimazole - Graves' Disease and Thyroid Discussion - Living with Graves Disease

Advertisement

Jump to content


Photo

Methimazole

methimazole

  • Please log in to reply
2 replies to this topic

#1 matthew remy

matthew remy

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United States

Posted 24 September 2021 - 12:47 PM

Advertisement

I was diagnosed with Grave's in my early 20s. After 15 years remission, my TSH was subclinical for over a year. Suddenly following my covid vaccine, my T3 and T4 began to increase from normal levels. I am not saying there is a definite correlation - it's just how it happened.

 

I am on a low dose (5mg) of Methimazole / Tapazole and responded incredibly quickly. T3 and T4 plummeted in just three weeks. My doctor told me to cut the pills in half, and oddly enough my symptoms returned. My levels are now in the higher range of normal, and i have been back on 5mg for several weeks. Has anyone else had an experience like this? It seems so strange. 

 

ALSO - I was also wondering, what is the exact mechanism of Methimazole that causes hair loss? No one, including my endocrinologist, seems to even know! I know the disease itself can cause it, so it is hard to say which it is. Does it cause some kind of nutritional deficiency in zinc or iron? If I know I can take precautions to combat it. So far, after four months of therapy, I haven't noticed much thinning. 

 

Thanks!




Advertisement

#2 Allies

Allies

    Very Prolific Member

  • Community Managers
  • PipPipPipPip
  • 753 posts
  • Country:Australia

Posted 24 September 2021 - 03:51 PM

Hi Matthew and welcome :)

Methimazole (or tapazole or carbimazole) basically work by preventing the thyroid gland from using iodine to create excess thyroid hormone. Since we do need thyroid hormone in order to function the trick seems to be in adjusting the dose of methimazole up or down in order to allow our thyroid glands to create enough thyroid hormone without overdoing it. It sounds like the initial 5mg dose worked very quickly, so you might experience a similar response again. Although the pills themselves are often supplied at a 5mg size it is possible (as your doctor suggested) to cut these into halves or quarters and split the daily dose into two or take a smaller daily dose if necessary. This is often done when tapering the dose down prior to checking for remission: for instance reducing from 5mg (one pill) to 3.75mg (half a pill plus a quarter of a pill) to 2.5mg (half a pill), to 1.25mg (quarter of a pill) - you get the picture :) . It's slower than just dropping from 5mg to nothing, but seems to work quite well for many people and even at these low doses some iodine is prevented from binding, therefore thyroid hormone production is kept in check.

Since 5mg was too much and 2.5mg was too little you could perhaps suggest to your doctor that trying a 3.75mg daily dose might be worth trying for a while?

Getting things back into balance again and tweaking the methimazole to maintain this might be enough to address any hair loss or other symptoms, although frustratingly this might not be an immediate effect.

A hyperthyroid state speeds up the metabolism which can result in all sorts of bodily processes going into overdrive, this includes how fast our bodies use up the nutrients we have available, so nutritional deficiencies can occur. Maybe this speeds up or contributes to hair loss too? At the other end of the scale hypothyroidism slows everything down and our cells can become slower and less efficient at utilising nutrients. Neither state is ideal :( Probably the most reliable way to identify nutritional deficiencies is to get blood tests to check these, once any deficiencies have been identified we can use targeted supplementation or targeted nutritional practices to address these. I'm not personally big on popping lots of supplements, so leave any advice there to others with more experience :) and try to get as much nutrition as I can from my diet.

Infections, injuries, allergies, stress or vaccinations can all spur our immune systems into action (which is largely a good thing overall as it's how our bodies protect us) It seems that this immune system activation might for some people trigger, or re-ignite pre-existing autoimmunity, so in addition to creating antibodies specific to whatever the insult was, our overactive immune systems might also create TSH receptor antibodies; if they are the stimulating type (TSI or thyroid stimulating immunoglobulin) hyperthyroidism might reoccur. If that does happen we need to take steps to rebalance things (hence the methimazole) . Anecdotally, if this happens following either covid, or presumably any other type of infection, or vaccination it does look like a mostly transient effect. IGg type immunoglobulins usually hang around for a couple of months before our bodies clear them.

Stress doesn't really fit that profile, in that (as far as I know) there isn't an antibody for stress; but thinking about it, a continual low level stress perhaps keeps our bodies in a state of readiness for fight or flight from which point it might not take much to tip the balance. I'm wondering here if in your case the sub-clinical TSH was related to the stresses many of us have found ourselves subject to over the last little while and your body was keeping itself poised to react at the slightest provocation?

Cheers
Allies
:)

#3 matthew remy

matthew remy

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United States

Posted Today, 07:01 PM

Apologies for the late reply here - I'm in the middle of a big move, and things get away from me. I just wanted to thank you for your detailed and friendly response!

 

I am still looking into what exactly causes hair loss in Methimazole. As I mentioned, I haven't noticed anything yet, but I'm hoping to take some preemptive measures. Do you think it's something nutritional?







Also tagged with one or more of these keywords: methimazole


LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service